Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 278, NWS Memphis, TN

June 10, 2003Gibson County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jun 10, 2003, 2:22 PM CDT for Gibson County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 2:22 PM CDT (19:22 UTC)
Expired
Jun 10, 2003, 3:00 PM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Gibson County, TN

The radar

The Paducah radar (KPAH), 110 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1194 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

477 
WUUS54 KMEG 101922
SVRMEM
TNC053-102000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
222 PM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GIBSON COUNTY IN NORTHWEST TENNESSEE

* UNTIL 300 PM CDT.

* AT 218 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  YORKVILLE...MOVING EAST AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 300 PM CDT INCLUDE...
  RUTHERFORD...DYER...
  BRADFORD...

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3619 8920 3601 8920 3598 8874 3612 8871

$$

SWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 10:43 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 10, 10:43 AM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1043 AM CDT TUE JUN 10 2003

LATEST AREA RADARS WERE SHOWING THE MCS MOVING ESEWD ACROSS
SRN MO/SW KY...JUST NORTH OF THE FA. IR SAT PIX SHOWED A THICK CI
SHIELD BUILDING SWD INTO THE FA OVR THE PAST HOUR. SFC ANALYSIS
INDICATED A TIGHT GRADIENT (FOR THIS TIME OF YEAR) WHICH WILL GIVE US
SOME BREEZY CONDS THIS AFTN. TEMPS WERE IN THE UPR 70S TO MID 80S
WITH DPTS APPROACHING 70 IN WRN/SRN SXNS OF THE FA.

EXPECT THE MCS TO CONT MOVING INTO WRN KY AND POSSIBLY INTO NRN FAR
NRN SXNS OF THE FA. 12Z MODEL SOUNDINGS INDICATE AN UNSTABLE
ATMOSPHERE WITH CAPE VALUES 2500 TO 3000 J/KG AND LIS TO -6 FOR THIS
AFTN. EXPECT THE TSTM COMPLEX TO CONT INTO THE AFTN HOURS. THE
CURRENT FCST LOOKS TO HAVE A GOOD HANDLE ON THE EXPECTED WX. NO
CHANGES PLANNED ATTM.

.MEG...NONE.
Hazardous weather outlook, Jun 10, 4:03 AM CDT, 10 hours 19 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-110900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
403 AM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE MIDSOUTH TODAY AND
TONIGHT...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE
AREA. THERE IS A SLIGHT RISK FOR SEVERE WEATHER NORTHWEST OF A LINE
FROM MARKED TREE ARKANSAS...TO PARIS TENNESSEE. THE GREATEST THREAT
FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THE BEST TIME
FOR SEVERE WEATHER WILL BE LATE TONIGHT...MAINLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE MIDSOUTH ON WEDNESDAY
BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. THERE IS
A SLIGHT RISK FOR SEVERE WEATHER FOR WEDNESDAY FOR THE ENTIRE
MIDSOUTH.  A FRONTAL BOUNDARY WILL STALL OUT JUST NORTH OF THE
MIDSOUTH FROM THURSDAY INTO MONDAY. THIS FRONT WILL BE THE FOCUS FOR
DAILY SCATTERED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ANYTIME THIS WEEK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

KRS

In the hours before

Special weather statement, Jun 10, 1:26 PM CDT, 56 minutes before
TNZ019-101900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
126 PM CDT TUE JUN 10 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DYER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF MILLSFIELD AT
126 PM CDT...MOVING NORTHEAST AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DYER COUNTY...INCLUDING THE CITY OF DYERSBURG...SHOULD
MONITOR THIS STORM CLOSELY.

SWC
Special weather statement, Jun 10, 1:58 PM CDT, 24 minutes before
TNZ002-019-020-101930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
158 PM CDT TUE JUN 10 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DYER...GIBSON AND OBION
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED NEAR MILLSFIELD AT 155 PM
CDT...MOVING EAST AT 25 MPH. ANOTHER STRONG STORM WAS NEAR
NEWBERN...MOVING EAST AT 25 MPH. HAIL AND GUSTY WINDS OVER 40 MPH
ARE POSSIBLE WITH THESE STORMS.

PEOPLE IN DYER...GIBSON AND OBION COUNTIES SHOULD MONITOR THESE
STORMS CLOSELY.

SWC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:57 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.